Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
165 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Started with some vomiting 5 days ago, followed by watery

Answered by
Dr.
Dr. Michelle Gibson James

General & Family Physician

Practicing since :2001

Answered : 16681 Questions

default
Posted on Sat, 9 Feb 2019 in Digestion and Bowels
Question: Started with some vomiting 5 days ago, followed by watery diarrhea. Felt better, but weak for 2 days after. Diarrhea improved to very loose stool. Yesterday, felt very nauseous again and since then diarrhea very watery. Also developed urticaria yesterday and today, which was relieved by Benadryl. Able to eat, but slightly nauseous. No new meds or food ingested during this time. Would a pro biotic help to improve the good flora in my colon? Or do I need to bite the bullet and go to the ED for an 8 hour wait? Diarrhea remains very watery.
                                                       
doctor
Answered by Dr. Michelle Gibson James 59 minutes later
Brief Answer:
fluid replacement, probiotics, hold solids

Detailed Answer:
HI, thanks for using healthcare magic

A probiotic may help with the diarrhea. It can help restore the normal bacteria in the colon and help to improve your symptoms.

In general, since the colon is inflamed and cannot absorb any solids, a hour wait is recommended before using any solid foods. This means that if 4 hours pass with no diarrhea, then you can use solid foods but if you have an episode in that interval, need to start the 4 hours again.
The initial foods would be dry foods such as biscuits, toast, plain rice. Banana is also recommended in some persons.

It is important to replace your fluids, loss of fluids and electrolytes would cause dizziness and weakness. Oral hydration products or dilute sports drinks can be used (must be diluted to reduce the sugar content).

Benadryl also has properties that help with nausea as well, some of the older antihistamines do not just help with allergies, they relieve nausea and dizziness.

If the use of the probiotics and resting the colon from solids does not work or the symptoms worsen, then you should be seen.

I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on